A letter from the girl’s mom cites a new “challenge” on social media platform TikTok.
According to her mother, the “challenge” reportedly encourages people to take a dozen or so doses of Benadryl to experience hallucinations.
“Large doses of Benadryl can cause seizures and, particularly, problems with the heart,” Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, told KFOR. “The heart tends to go out of rhythm and not pump blood effectively.”
Fox News reached out to Johnson & Johnson (who make Benadryl,) offered the following statement:
“The health and safety of people who use our products is our top priority. The BENADRYL TikTok trend is extremely concerning, dangerous and should be stopped immediately. As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL® products should only be used as directed by the label. It is our strong recommendation that all medications be kept out of the reach of children at all times. We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior.”